Hail, McNairy
- When
- April 3, 3:00 PM CST to 3:05 PM CST
- Where
- McNairy County, Selmer
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 35.180, -88.600
An old outflow boundary interacted with a moist and unstable airmass to produce a few strong thunderstorms over West Tennessee during the afternoon hours of April 17th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
An old outflow boundary interacted with a moist and unstable airmass to produce a few strong thunderstorms over West Tennessee during the afternoon hours of April 17th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 3, 2:24 PM CST, 36 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 324 PM CDT Mon Apr 3 2017 .DISCUSSION... Midafternoon GOES visible imagery showed an upper low centered near St. Louis, lifting east/northeast. Banded showers and thunderstorms were moving through the Midsouth ahead of a weak midlevel trof extending south of the upper low. Low/mid level lapse rates in excess of 7 C/KM and surface-based CAPE of 500-1000 J/KG will support a marginal risk of severe, mainly north of I-40, through late afternoon. Thereafter, low level instability will wane and the upper low will lift into the upper Midwest. Low amplitude upper level ridging will lead to fair weather and mild temps on Tuesday. The next in series of upper level lows will lift from the southern plains into the mid-MS River valley Tuesday night. This feature will initially be positively-tilted in orientation, limiting height falls over the Midsouth Tuesday night. A secondary shortwave will enter the base of the upper trof Wednesday morning, driving height falls through the lower MS River valley. Best Midsouth rain chances will occur over the TN River valley, and nearer to the upper low near the TN/KY border. A midlevel dry slot will limit measurable rain chances along the MS River Wednesday afternoon. The midweek upper low will lift to the northeast U.S. through the early weekend, with gradually weakening northwest flow aloft prevailing over the Midsouth. No Arctic surface high pressure to deal with, but a 1024 MB Pacific high pressure will be sufficiently dry to support good radiational cooling following cool daytime periods. Upper 30s appear likely near the TN River Friday and Saturday mornings. Saturday will likely see the lightest winds, possibly resulting in patchy frost prior to sunrise. The cool and dry conditions will be short-lived, as upper ridging and strengthening southerly flow return Sunday. PWB && .AVIATION... 18Z TAF Set Line of SHRAs, with thus far one embedded TSRA, is developing just west of the MS River. This line is expected to develop into a line of TSRAS as it pushes east into West Tennessee and North Mississippi. Conditions will temporarily lower to MVFR with the line of convection. Otherwise, VFR conditions are expected for the remainder of the period. Gusty SW winds of 12-17 KTS sustained with higher gusts up to 27 KTS will occur through 00Z. Thereafter, speeds will gradually diminish to around 6 KTS. KRM && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous Weather Outlook...UPDATED National Weather Service Memphis TN 332 PM CDT Mon Apr 3 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-042245- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 332 PM CDT Mon Apr 3 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight There is a marginal risk for severe thunderstorms through late afternoon north of a Jonesboro to Memphis to Tupelo. Scattered strong thunderstorms will be possible. An isolated severe thunderstorm may briefly produce strong winds or large hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Patchy early morning frost will be possible Saturday morning near the Tennessee River. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. PWB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1009 AM CDT MON APR 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM NON-TSTM WND DMG AMORY 33.99N 88.48W
04/03/2017 MONROE MS BROADCAST MEDIA
LARGE TREE DOWN ON HOUSE NEAR HATLEY ROAD.
&&
MRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1111 AM CDT MON APR 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM NON-TSTM WND DMG HENRY 36.20N 88.41W
04/02/2017 HENRY TN EMERGENCY MNGR
SEVERAL LARGE TREES DOWN. POWER AND UTILITY POLES AND
LINES DOWN. ALL THIS HAPPENED FROM THE TOWN OF HENRY
NORTH INTO THE TOWN OF PARIS. WINDS ESTIMATED AT 50 MPH.
&&
MRMPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
1124 AM CDT MON APR 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG GLENDORA 33.83N 90.29W
04/02/2017 TALLAHATCHIE MS EMERGENCY MNGR
LARGE TREE DOWN ON HOUSE.ONE PERSON TRAPPED.TIME BASED
OFF RADAR.
0815 PM NON-TSTM WND DMG WALNUT RIDGE 36.07N 90.96W
04/02/2017 LAWRENCE AR BROADCAST MEDIA
NUMEROUS TREES DOWN AND POWER OUTAGES IN BOTH WALNUT
RIDGE AND HOXIE.
0855 PM NON-TSTM WND DMG JONESBORO 35.82N 90.69W
04/02/2017 CRAIGHEAD AR BROADCAST MEDIA
POWER LINES DOWN FROM WAKE LOW WINDS.
1035 PM NON-TSTM WND DMG 4 E DOWNTOWN MEMPHIS 35.13N 89.98W
04/02/2017 SHELBY TN BROADCAST MEDIA
LARGE TREE FELL ON HOUSE AT 1657 EVELYN IN MIDTOWN
MEMPHIS.
1115 PM NON-TSTM WND DMG BIG SANDY 36.24N 88.08W
04/02/2017 BENTON TN AMATEUR RADIO
TREES DOWN AND BLOWN DEBRIS ALONG BIG SANDY ROAD OFF OF
HWY. 641 NORTH.
1201 AM NON-TSTM WND DMG HUNTINGDON 36.01N 88.41W
04/03/2017 CARROLL TN BROADCAST MEDIA
SEVERAL TREES DOWN, POWER LINES DOWN AND A METAL ROOF ON
A SHED BLOWN OFF.
1205 AM NON-TSTM WND DMG TRENTON 35.97N 88.94W
04/03/2017 GIBSON TN TRAINED SPOTTER
REPORTS OF TREES DOWN ON POWER LINES IN THE TRENTON AREA.
1215 AM NON-TSTM WND DMG 2 NNW BELLS 35.74N 89.10W
04/03/2017 CROCKETT TN TRAINED SPOTTER
A FEW DOWNED TREES NORTH OF BELLS NEAR HIGHWAY 412.
1218 AM NON-TSTM WND DMG HENRY 36.20N 88.41W
04/03/2017 HENRY TN EMERGENCY MNGR
SEVERAL LARGE TREES DOWN. POWER AND UTILITY POLES AND
LINES DOWN. ALL THIS HAPPENED FROM THE TOWN OF HENRY
NORTH INTO THE TOWN OF PARIS. WINDS ESTIMATED AT 50 MPH.
1230 AM NON-TSTM WND DMG AMORY 33.99N 88.48W
04/03/2017 MONROE MS BROADCAST MEDIA
LARGE TREE DOWN ON HOUSE NEAR HATLEY ROAD.
&&
MRMSpecial Weather Statement
National Weather Service Memphis TN
259 PM CDT MON APR 3 2017
TNZ003-004-021-022-032045-
Carroll TN-Weakley TN-Benton TN-Henry TN-
259 PM CDT MON APR 3 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 345 PM CDT
FOR...
Northern Carroll County in western Tennessee...
Southeastern Weakley County in western Tennessee...
Northern Benton County in western Tennessee...
Henry County in western Tennessee...
At 258 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Atwood, or 8 miles southwest of McKenzie, moving
northeast at 45 mph.
People in northern Carroll...southeastern Weakley...northern Benton
and Henry Counties should monitor this storm closely.
LAT...LON 3589 8868 3599 8870 3606 8869 3607 8871
3617 8873 3649 8806 3647 8805 3644 8806
3640 8802 3620 8794
TIME...MOT...LOC 1958Z 236DEG 40KT 3605 8861The Memphis radar (KNQA), 117 km away, was scanning. The volume nearest the first event began at 20:59 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692049.